Tennessee, 2015Flash Flooding and Lightning Strikes in Tennessee, October 1, 2015
October 1, 2015 · NWS OHX · 4 events in 2 counties and zones
Widely scattered showers and thunderstorms developed underneath an upper trough axis across Middle Tennessee during the afternoon hours on October 1. Some of thunderstorms repeatedly developed across southern Williamson and northern Maury Counties throughout the afternoon, resulting in a localized area of very heavy rainfall up to 9 inches and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered showers and thunderstorms developed underneath an upper trough axis across Middle Tennessee during the afternoon hours on October 1. Some of thunderstorms repeatedly developed across southern Williamson and northern Maury Counties throughout the afternoon, resulting in a localized area of very heavy rainfall up to 9 inches and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Oct 1, 1:18 PM CST, 12 minutes earlier.
Area forecast discussion, Oct 1, 1:18 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
218 PM CDT THU OCT 1 2015
.DISCUSSION...
UPPER LEVEL LOW IS STILL CHURNING ITS WAY SOUTHWARD...AND WILL
KEEP THE MID STATE IN A CLOUDY AND WET PATTERN INTO THE WEEKEND.
THE CONTINUOUS NORTHERLY FLOW AT THE SURFACE AND ALOFT WILL ALSO
KEEP TEMPERATURES BELOW SEASONAL NORMALS THROUGH SUNDAY. HIGH
TEMPERATURES FRIDAY AND SATURDAY WILL ONLY BE IN THE UPPER 50S TO
MID 60S. THE UPPER LOW BEGINS TO PROGRESS MORE EASTERLY LATE
FRIDAY INTO SATURDAY...AND THIS WILL KEEP SUBTLE SHORTWAVE
ACTIVITY EMBEDDED WITH THE UPPER FLOW CAUSING WAVES OF GREATER
PRECIP CHANCES LATE FRIDAY AND LATE SATURDAY. THE GREATER CHANCES
OVERALL WILL BE ON THE PLATEAU THIS WEEKEND AS THE UPPER LOW
SLOWLY WORKS ITS WAY OUT OF THE REGION.
CHANCES FOR RAIN WILL LINGER ON THE PLATEAU TO START THE WORK WEEK
AS THE BACKSIDE OF THE UPPER LOW MAY BRING SOME SHOWERS IN.
OTHERWISE UPPER RIDGING WILL START TO BUILD IN AND BEGIN A WARMING
TREND. TEMPERATURES WILL CLIMB TO SEASONAL AVERAGES BY TUESDAY AND
WEDNESDAY NEXT WEEK. THE GFS AND ECMWF STILL DIFFER ON THEIR
SOLUTIONS FOR THE NEXT UPPER TROUGH LATE NEXT WEEK...WITH THE GFS
BEING FASTER. THE GFS HAS RAIN ENTERING THE MID STATE AGAIN FRIDAY
MORNING...WHILE THE ECMWF WANTS TO KEEP THE RIDGE OVERHEAD. ONCE
AGAIN WENT WITH A BLEND OF POPS FOR THE FORECAST UNTIL LONG TERM
MODELS START TO AGREE ON THE EXTENDED FORECAST.
&&
.AVIATION UPDATE...18Z AVIATION DISCUSSION.
WITH BROAD UPPER LEVEL LOW CIRCULATION ALOFT EXPECTED TO DRIFT SLOWLY
SWD AND INTO N CNTRL AL BY 18/00Z AND THEN CONTINUE SWD...BELIEVE VCSH
TO VCTS POSSIBLE BNA/CSV THRU AT LEAST 02/02Z. AS THIS SYSTEM MOVES SWD
AFTER 02/00Z...ATM MOISTURE INFLUX FROM E TO W EXPECTED ACROSS REGION...
WHICH WILL EVENTUALLY LEAD TO LIGHT SHWR POTENTIAL INCREASING E TO W
ALSO. ATM MOISTURE DEPTH GREATEST PLATEAU SO PREDOMINATE SHWRS POSSIBLE
FROM AT LEAST 05Z ONWARD. FLUCTUATIONS FROM VFR TO IFR CEILINGS CKV/BNA
POSSIBLE THRU 02/18Z. EXPECT PERSISTENCE IN IFR TO EVENTUALLY DROP TO
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 56 61 53 61 54 / 30 60 30 20 30
CLARKSVILLE 53 62 51 61 52 / 10 50 30 10 20
CROSSVILLE 55 59 51 60 54 / 70 70 50 60 50
COLUMBIA 54 61 52 60 53 / 40 50 30 20 30
LAWRENCEBURG 55 61 52 60 53 / 50 50 30 20 30
WAVERLY 53 64 51 62 52 / 10 40 20 10 20
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
BARNWELL
Hazardous weather outlook, Oct 1, 4:01 AM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT THU OCT 1 2015
TNZ005>011-023>034-056>066-075-077>080-093>095-021015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
501 AM CDT THU OCT 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ROSE
Flash Flood, Maury
- When
- October 1, 1:30 PM CST to 5:00 PM CST
- Where
- Maury County, 1.7 mi NW of Kleburne to 0.96 mi WNW of Westwood
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 35.769, -86.999
Maury County Emergency Management reported numerous roads flooded and closed from Spring Hill to Columbia, especially in the Neapolis community. Roads that were flooded and closed included Frye Road, Cleaborne Road, Carter Creek Station Road, Petty Lane, Experiment Station Lane at Lion Parkway, Katie Lane, Witherspoon Road, Green Mills Road, and Darks Mill Road. Several water rescues of people from flooded vehicles were conducted between Spring Hill and Columbia. Although no homes reportedly flooded, the Neapolis COOP Observer reported two buildings at the University of Tennessee Experimental Farm in Neapolis were flooded. In addition, the Neapolis COOP Observer also measured total rainfall of 6.35. OHX dual-pol radar estimated up to 9 inches of rain fell just west of Neapolis.
Lightning, Maury
- When
- October 1, 2:00 PM CST
- Where
- Maury County, Spring Hill
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.750, -86.930
A doctor's office in Spring Hill was struck by lightning. The amount of damage to the office is unknown.
Lightning, Maury
- When
- October 1, 3:00 PM CST
- Where
- Maury County, 1.23 mi SE of Kedron
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 35.687, -86.906
Lightning struck a home on Clara Mathis Drive in Spring Hill around 3:00 PM CDT and started a fire. As emergency crews were fighting the fire, lightning struck the home again around 4:00 PM CDT. The amount of fire damage to the home is unknown.
Flash Flood, Coffee
- When
- October 1, 3:30 PM CST to 5:00 PM CST
- Where
- Coffee County, 0.5 mi N of Betsy Willis to 0.75 mi SE of Betsy Willis
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 35.337, -85.928
Betsy Willis Road in Hillsboro was flooded and 2 homes in the area were surrounded by flood waters. Nearby CoCoRaHS station Hillsboro 3.2 SE measured a total rainfall of 5.50 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood and High Wind in New Jersey, October 1 to 4, 20151 death · $32 million · 54 kt wind · 17 events
- Flash Flood and Flood in South Carolina, October 1, 20151 death · 1 injured · $201,000 · 2 events
- Flash Flooding and Coastal Flood in South Carolina, October 1 to 5, 2015$31 million · 50 kt wind · 46 events
- Drought in Texas, October 1 to 31, 2015$74,000 · 34 events
- Flash Flooding and Damaging Winds in Utah, October 1 to 2, 2015$250,000 · 63 kt wind · 7 events
- Flooding in Virginia, October 1 to 6, 2015$257,000 · 3 events
- Strong Wind in Virginia, October 1 to 4, 2015$144,000 · 8 events
- Drought in Mississippi, October 1 to 27, 2015$26,000 · 22 events
- Flash Flood and Damaging Wind in Georgia, October 1 to 2, 2015$50,000 · 55 kt wind · 2 events
- Drought in Texas, October 1 to 31, 201521 events
- Drought in Louisiana, October 1 to 27, 2015$15,000 · 9 events
- Drought in Louisiana, October 1 to 31, 201517 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605205, 605207, 605206, 605208.